Mathematische Zeitschrift

, Volume 259, Issue 1, pp 65–95

Resolvents of cone pseudodifferential operators, asymptotic expansions and applications



We study the structure and asymptotic behavior of the resolvent of elliptic cone pseudodifferential operators acting on weighted Sobolev spaces over a compact manifold with boundary. We obtain an asymptotic expansion of the resolvent as the spectral parameter tends to infinity, and use it to derive corresponding heat trace and zeta function expansions as well as an analytic index formula.


Pseudodifferential operators Manifolds with conical singularities Resolvents Heat kernels Zeta functions Analytic index formulas 

Mathematics Subject Classification (2000)

Primary 58J35 Secondary 58J40 58J37 58J20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bleistein N. and Handelsman R.A. (1986). Asymptotic expansions of integrals. Dover, New York Google Scholar
  2. 2.
    Brüning J. and Seeley R. (1987). The resolvent expansion for second order regular singular operators. J. Funct. Anal. 73(2): 369–429 MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Brüning J. and Seeley R. (1988). An index theorem for first order regular singular operators. Am. J. Math. 110(4): 659–714 MATHCrossRefGoogle Scholar
  4. 4.
    Brüning J. and Seeley R. (1991). The expansion of the resolvent near a singular stratum of conical type. J. Funct. Anal. 95(2): 255–290 MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Callias C. (1983). The heat equation with singular coefficients. I. Operators of the form −d 2/dx 2 +  κ/x 2 in dimension 1. Comm. Math. Phys. 88(3): 357–385 MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Callias C. and Uhlmann G. (1984). Singular asymptotics approach to partial differential equations with isolated singularities in the coefficients. Bull. Am. Math. Soc. (N.S.) 11(1): 172–176 MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Cheeger J. (1979). On the spectral geometry of spaces with cone-like singularities. Proc. Natl. Acad. Sci. USA 76: 2103–2106 MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cheeger J. (1983). Spectral geometry of singular Riemannian spaces. J. Differ. Geom. 18(4): 575–657 MATHMathSciNetGoogle Scholar
  9. 9.
    Chou A. (1985). The Dirac operator on spaces with conical singularities and positive scalar curvatures. Trans. Am. Math. Soc. 289(1): 1–40 MATHCrossRefGoogle Scholar
  10. 10.
    Falomir H., Muschietti M.A. and Pisani P.A.G. (2004). On the resolvent and spectral functions of a second order differential operator with a regular singularity. J. Math. Phys. 45(12): 4560–4577 MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Falomir H., Muschietti M.A., Pisani P.A.G. and Seeley R. (2003). Unusual poles of the ζ-functions for some regular singular differential operators. J. Phys. A 36(39): 9991–10010 MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Fedosov B., Schulze B.-W. and Tarkhanov N. (1999). The index of elliptic operators on manifolds with conical points. Selecta Math. (N.S.) 5(4): 467–506 MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Fox J. and Haskell P. (1995). Index theory for perturbed Dirac operators on manifolds with conical singularities. Proc. Am. Math. Soc. 123(7): 2265–2273 MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Gil J.B. (2003). Full asymptotic expansion of the heat trace for non-self-adjoint elliptic cone operators. Math. Nachr. 250: 25–57 MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Gil J. and Loya P. (2002). On the noncommutative residue and the heat trace expansion on conic manifolds. Manuscr. Math. 109(3): 309–327 MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Gil J. and Mendoza G. (2003). Adjoints of elliptic cone operators. Am. J. Math. 125(2): 357–408 MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Gil, J., Loya, P., Mendoza, G.: A note on the index of cone differential operators, preprint arXiv:math/0110172v1 [math.AP], 2001Google Scholar
  18. 18.
    Gil J., Krainer T. and Mendoza G. (2006). Resolvents of elliptic cone operators. Funct. Anal. 241(1): 1–55 MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Grieser, D., Gruber, M.: Singular asymptotics lemma and push-forward theorem. In: Approaches to singular analysis (Berlin, 1999). Oper. Theory Adv. Appl., vol. 125, pp. 117–130. Birkhäuser, Basel (2001)Google Scholar
  20. 20.
    Grubb G. and Seeley R. (1995). Weakly parametric pseudodifferential operators and Atiyah-Patodi-Singer boundary problems. Invent. Math. 121: 481–529 MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Kozlov, V., Maz’ya, V., Roßmann, J.: Spectral problems associated with corner singularities of solutions to elliptic equations. In: Mathematical Surveys and Monographs, vol. 85. AMS, Providence (2001)Google Scholar
  22. 22.
    Lesch, M.: Operators of Fuchs type, conical singularities, and asymptotic methods. In: Teubner-Texte zur Math., vol. 136. B.G. Teubner, Stuttgart, Leipzig (1997)Google Scholar
  23. 23.
    Lescure J.-M. (2001). Triplets spectraux pour les variétés à singularité conique isolée. Bull. Soc. Math. France 129(4): 593–623 MATHMathSciNetGoogle Scholar
  24. 24.
    Loya P. (2002). On the resolvent of differential operators on conic manifolds. Comm. Anal. Geom. 10(5): 877–934 MATHMathSciNetGoogle Scholar
  25. 25.
    Loya P. (2002). Parameter-dependent operators and resolvent expansions on conic manifolds. Ill. J Math. 46(4): 1035–1059 MATHMathSciNetGoogle Scholar
  26. 26.
    Loya P. (2003). Asymptotic properties of the heat kernel on conic manifolds. Isr. J. Math. 136: 285–306 MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Mazzeo R. (1991). Elliptic theory of differential edge operators. I. Comm. Partial Differ. Equ. 16(10): 1615–1664 MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Melrose R. (1992). Calculus of conormal distributions on manifolds with corners. Int. Math. Res. Not. 3: 51–61 CrossRefMathSciNetGoogle Scholar
  29. 29.
    Melrose, R.: The Atiyah-Patodi-Singer index theorem. In: Research Notes in Mathematics. A K Peters, Ltd., Wellesley (1993)Google Scholar
  30. 30.
    Melrose R. (1995). The eta invariant and families of pseudodifferential operators. Math. Res. Lett. 2(5): 541–561 MATHMathSciNetGoogle Scholar
  31. 31.
    Melrose, R., Mendoza, G.: Elliptic operators of totally characteristic type, MSRI preprint (1983)Google Scholar
  32. 32.
    Melrose, R., Nistor, V.: Homology of pseudodifferential operators I. Manifolds with boundary, preprint (1996)Google Scholar
  33. 33.
    Mooers E. (1999). Heat kernel asymptotics on manifolds with conic singularities. J. Anal. Math. 78: 1–36 MATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    Piazza P. (1993). On the index of elliptic operators on manifolds with boundary. J. Funct. Anal. 117(2): 308–359 MATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Schrohe E. and Seiler J. (2005). The resolvent of closed extensions of cone differential operators. Can. J. Math. 57(4): 771–811 MATHMathSciNetGoogle Scholar
  36. 36.
    Schulze, B.-W.: Pseudo-differential operators on manifolds with edges. In: Proceedings of the Symposium on ‘Partial Differential Equations’, Holzhau 1988 (Leipzig), Teubner-Texte zur Math., Teubner, vol. 112, pp. 259–288 (1989)Google Scholar
  37. 37.
    Schulze B.-W. (1991). Pseudo-differential operators on manifolds with singularities. North-Holland, Amsterdam MATHGoogle Scholar
  38. 38.
    Schulze B.-W., Sternin B. and Shatalov V. (1998). On the index of differential operators on manifolds with conical singularities. Ann. Glob. Anal. Geom. 16(2): 141–172 MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Seeley R. (1967). Complex powers of an elliptic operator. AMS Symp. Pure Math. 10: 288–307 MathSciNetGoogle Scholar
  40. 40.
    Seeley, R.: Topics in pseudo-differential operators. In: CIME Conference of Pseudo-Differential Operators 1968, Edizione Cremonese, Roma, pp. 169–305 (1969)Google Scholar
  41. 41.
    Shubin M. (2001). Pseudodifferential operators and spectral theory, translated from the 1978 Russian original by Stig I. Andersson. Springer, Berlin Google Scholar
  42. 42.
    Witt, I.: On the factorization of meromorphic Mellin symbols, Parabolicity, Volterra calculus, and conical singularities. In: Oper. Theory Adv. Appl., vol. 138, pp. 279–306. Birkhäuser, Basel (2002)Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Penn State AltoonaAltoonaUSA
  2. 2.Department of MathematicsBinghamton UniversityBinghamtonUSA

Personalised recommendations